DB of DB’s Medical Rants recently posted a discussion of a study highlighting hyponatremia and hypokalemia in patients taking thiazides. The metabolic effects of thiazides have long been controversial and this paper adds to our understanding of the problem. My interest in the topic of thiazide safety was piqued by the controversies in the field of hypertension in the wake of ALLHAT. DB’s post prompted me to review the literature.
Although the true magnitude of the metabolic consequences of thiazide diuretics is not known it is likely to be increasing with heavier use of the drugs following the publication and promotion of ALLHAT. Upon release of the ALLHAT results an aggressive media campaign, which pushed thiazide diuretics, was launched. Less than a year later the boosters of ALLHAT announced plans (Lancet, subscription required) to enlist hundreds of doctors as a sales force and train them in the techniques used by drug companies to market products. The goal was to get out the message that thiazides should be the “first step” drugs for most patients in hypertension treatment. A recent increase in the thiazide market share suggests that the message was effective.
The message recommended a stepped care approach to hypertension similar to one popularized decades ago, which was used for the intervention group in the Multiple Risk Factor Intervention Trial (MRFIT). That study, published in 1982, was important because it first raised awareness of the metabolic hazzards of thiazides. In a subset of the MRFIT cohort (patients with electrocardiographic abnormalities) thiazide use was associated with sudden cardiac death. It was believed to be due to hypokalemia and perhaps activation of the renin angiotensin system.
Starting in 1982 the rate of thiazide prescribing began to decline. Although this finding has been spun to reflect on industry promotion of newer more expensive brands of antihypertensives, the new safety concerns raised by MRFIT undoubtedly had a negative impact on thiazide use. (In 1982 the only angiotensin converting enzyme inhibitor available was captopril. Although three calcium channel blockers were being marketed at the time for angina and arrhythmias, none were yet approved for hypertension).
Subsequent studies such as the SHEP trial suggested a better safety profile for thiazides as did ALLHAT. But the latest article cited by DB suggests the pendulum once again swinging towards heightened safety concerns. The paper appeared in the January issue of the British Journal of Clinical Pharmacology, and an open access full text version is available here.
In part two I will review this paper in some detail and discuss practical clinical implications of the metabolic hazards of thiazide diuretics.